EconPapers    
Economics at your fingertips  
 

Sustainability of coalitional equilibria within repeated tax competition

Sonja Brangewitz and Sarah Brockhoff

European Journal of Political Economy, 2017, vol. 49, issue C, 1-23

Abstract: This paper analyzes the sustainability of capital tax harmonization agreements in a stylized model where countries have formed coalitions to agree on a common tax rate in order to avoid the inefficient, fully non-cooperative Nash equilibrium. In particular, for a given coalition structure we study to what extent the sustainability of tax agreements is affected by the coalitions that have formed. In our setup, countries are symmetric, but coalitions can be of arbitrary size. We analyze sustainability by means of a repeated game setting employing simple trigger strategies and we allow a sub-coalition to deviate from the coalitional equilibrium. For a given form of punishment we rank the sustainability of different coalition structures. We show that sub-coalitions consisting of singleton regions have the largest incentives to deviate and that the sustainability of cooperation depends on the degree of cooperative behavior ex-ante. Bilateral agreements between pairs of regions turn out to be the form of cooperation that is the easiest to sustain.

Keywords: Capital tax competition; Tax coordination; Coalitional equilibria; Repeated game (search for similar items in EconPapers)
JEL-codes: C71 C72 H71 H77 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268016302920
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:49:y:2017:i:c:p:1-23

Access Statistics for this article

European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung

More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-01-19
Handle: RePEc:eee:poleco:v:49:y:2017:i:c:p:1-23